Statin Update

February 15, 2020

Statin Update

Did you know OVER 70% of statin-intolerant patients CAN actually take a statin?

Consider this stepwise approach when patients report myalgias:

  1. Evaluate other causes of muscle symptoms such as physical activity, vitamin D deficiency, hypothyroidism, rheumatologic or musculoskeletal disease, alcohol or drug abuse, and or other causes of leg cramps.
  2. Avoid interacting medication such as macrolides and fibrates. Also, consider other medications that could be causing myopathies such as steroids, antipsychotics, immunosuppressives, protease inhibitors, and bisphosphonates.
  3. Consider suggesting a “statin holiday” where the statin is held for a few weeks. If the symptoms persist, rule out the statin as the cause.
  4. Switch to another low-dose statin, then titrate. Choose rosuvastatin or pravastatin for fewer interactions.
  5. Choose a statin with a longer half-life (rosuvastatin or atorvastatin) and try alternate-day or twice-weekly dosing if other options fail.

Identify TRUE Statin Intolerances using an App

The American College of Cardiology statin intolerance app.

For additional information please call 1-844-769-5879 or email opainfo@opawny.com

For compliance and security related concerns, please contact compliance@opawny.com - or - 716-512-7638